Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 140, NWS Cheyenne, WY

July 31, 2005Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 31, 2005, 3:59 PM MDT for Laramie County, Wyoming. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2005, 3:59 PM MDT (21:59 UTC)
Expired
Jul 31, 2005, 4:46 PM MDT
In force
47 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 38 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 4:00 PM MDTHAIL 0.7530 N Cheyenne, WYHAIL OCCURRED FROM 400 TO 405 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2440 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 312200
SVRCYS
WYC021-312245-
/O.NEW.KCYS.SV.W.0140.050731T2159Z-050731T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
359 PM MDT SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 445 PM MDT

* AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 9 MILES NORTH OF
  WHITAKER...OR ABOUT 27 MILES NORTH OF CHEYENNE...AND MOVING EAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GUN BARREL BY 435 PM MDT
  MERIDEN REST AREA BY 440 PM MDT

LAT...LON 4162 10494 4130 10492 4130 10425 4153 10427

$$
DAUGHERTY
2 follow-up statements
000 
WWUS55 KCYS 312218
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
416 PM MDT SUN JUL 31 2005

WYC021-312245-
/O.CON.KCYS.SV.W.0140.000000T0000Z-050731T2245Z/
LARAMIE WY-
416 PM MDT SUN JUL 31 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM MDT FOR
CENTRAL LARAMIE COUNTY...

AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 10 MILES
NORTHEAST OF WHITAKER...OR ABOUT 23 MILES NORTH OF CHEYENNE...MOVING 
SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL WAS REPORTED WITH THIS STORM AT 405 PM...30 MILES 
NORTH OF CHEYENNE.

LAT...LON 4162 10494 4130 10492 4130 10425 4153 10427

$$
DAUGHERTY
000 
WWUS55 KCYS 312246
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
445 PM MDT SUN JUL 31 2005

WYC021-312255-
/O.EXP.KCYS.SV.W.0140.000000T0000Z-050731T2245Z/
LARAMIE WY-
445 PM MDT SUN JUL 31 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LARAMIE COUNTY EXPIRES
AT 445 PM MDT...

THE SEVERE THUNDERSTORMS WARNING WHICH WAS IN EFFECT FOR CENTRAL 
LARAMIE COUNTY HAS BEEN ALLOWED TO EXPIRE.  THE STORM THAT PROMPTED 
THE WARNING HAS WEAKENED AND NO LONGER POSES A SEVERE WEATHER THREAT 
TO CENTRAL LARAMIE COUNTY.

LAT...LON 4162 10494 4130 10492 4130 10425 4153 10427

$$
DAUGHERTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:53 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 31, 1:53 PM MDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
153 PM MDT SUN JUL 31 2005

.SHORT TERM...CONVECTIVE DEVELOPMENT CONTINUING IN THE WESTERN
PORTION OF THE CWA. PRECIPITABLE WATER VALUES UPSTREAM ARE 150% TO
175% OF NORMAL...SO HEAVY RAIN CONTINUES TO BE THE MAIN THREAT WITH
THESE THUNDERSTORMS. SOME GUSTY WINDS ARE POSSIBLE...BUT NOT REALLY
EXPECTING ANY SEVERE STORMS. STORMS ARE MOVING NORTHEAST AT 25
MPH...SO THAT SHOULD ALSO KEEP FLASH FLOODING POTENTIAL TO A
MINIMUM. SCATTERED POPS SPREADING FROM WEST TO EAST ACROSS THE CWA
FOR LATE THIS AFTERNOON AND EVENING LOOKS REASONABLE. META CONTINUES
TO HAVE MUCH MORE QPF WITH THE STORMS TODAY THAN THE GFS AND LOOKS
REASONABLE GIVEN THE DEVELOPMENT YESTERDAY. WITH THE HIGHER
DEWPOINTS AND CLOUD COVER...WENT A FEW DEGREES WARMER FOR LOWS
TONIGHT. ON MONDAY...STILL PLENTY OF MONSOONAL MOISTURE IN THE
SOUTHWEST FLOW ALOFT...SCATTERED POPS AGAIN WARRANTED. TEMPS WILL BE
SIMILAR TO THOSE OF TODAY WITH NO CHANGE IN THE AIRMASS AND MORE
CLOUD COVER DURING THE DAY.

.LONG TERM...TUESDAY THROUGH FRIDAY CONTINUES TO BE DOMINATED BY A
ROCKY MOUNTAIN RIDGE AND RELATIVELY WEAK MONSOONAL MOISTURE. THIS RIDGE
WILL FLATTEN BRIEFLY TUESDAY AND WEDNESDAY AS AN UPPER LOW TRACKS
ACROSS CENTRAL CANADA WITH A COOL FRONT CROSSING THE AREA.
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE
THE NORM. THE UPPER HIGH REMAINS CENTERED OVER COLORADO AND KANSAS
THROUGH THE PERIOD ALLOWING A WEAK FLOW OF PACIFIC MOISTURE TO
STREAM INTO SOUTHWESTERN WYOMING. THE BEST CHANCE OF RAIN WOULD
APPEAR TO BE THURSDAY. VERY WARM TEMPERATURES ARE EXPECTED UNDER
THE UPPER HIGH DUE TO THE PERSISTENT SUBSIDENCE. SOUTHERN WYOMING
AND THE NEBRASKA PANHANDLE CAN EXPECT CONTINUED ABOVE NORMAL TEMPERATURES.

FOR FRIDAY NIGHT THRU SUNDAY...BROAD UPPER RIDGE CENTERED OVER THE
FRONT RANGE WILL DOMINATE THE PATTERN FOR THE FIRST WEEKEND OF
AUGUST.  EXPECT ABOVE NORMAL TEMPS WITH JUST MINIMAL CHANCES OF
PRECIP FRIDAY NIGHT THROUGH SUNDAY...ATTM GREATEST CHANCE FOR PRECIP
IN AND AROUND MTNS NEAR THE CO BORDER.  WEAK TROF ZIPS THROUGH
SUNDAY AND PUSHES A SFC BOUNDARY TOWARDS OUR NORTHERN SECTIONS BY
EVENING...BUT OTHER THAN THAT NOTHING SIGNIFICANT TO WRITE HOME ABOUT.
THIS IS DEMKO SIGNING OFF.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...STARK
LONG TERM....COPLEY/DEMKO
Hazardous weather outlook, Jul 31, 10:50 AM MDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1050 AM MDT SUN JUL 31 2005

NEZ001>003-019>021-054-055-WYZ059>070-011200-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1050 AM MDT SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE BY EARLY AFTERNOON.  THE STORMS WILL MOVE
TO THE EAST AT 20 MPH AND WILL BE MORE WIDESPREAD IN SOUTHEAST
WYOMING.

THE MAIN THREAT FROM THE THUNDERSTORMS WILL LOCALLY HEAVY RAINFALL
WITH SOME LOCATIONS RECEIVING A HALF TO THREE QUARTER OF AN INCH OF
RAIN IN A SHORT AMOUNT OF TIME.  SOME OF THE STORMS WILL ALSO
PRODUCE WIND GUSTS TO 50 MPH...LIGHTNING AND SOME SMALL HAIL. THE
ACTIVITY WILL WEAKEN IN THE EVENING WITH A FEW SHOWERS OR WEAK
THUNDERSTORMS LINGERING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A GOOD CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL BE OVER
MUCH OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE
MONDAY THROUGH THURSDAY. THE THUNDERSTORMS SHOULD NOT PRODUCE
SEVERE WEATHER DUE TO A LACK OF INSTABILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEILAND/STARK

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:56 PM MDTSevere Thunderstorm WarningCYSPlatte38 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.